Antidepressants with selective serotonin re-uptake inhibitory action such as fluoxetine, fluvoxamine, paroxetine and sertraline have been associated with bleeding disorders including purpura, ecchymose, epistaxis, prolonged bleeding time, thrombocytopenia, platelet dysfunction, and haemorrhage (1-3). Serotonin released from platelets has an important role in regulating the haemostatic response to vascular injury. Selective serotonin re-uptake inhibitors (SSRIs) diminish transportation of serotonin from circulation to platelets creating a haemostatic defect with increased risk of bleeding. New data show that concurrent use of SSRIs with nonsteroidal anti-inflammatory drugs (NSAIDs) greatly increases the risk of upper gastrointestinal bleeding.
A population-based case-control study has been carried out using the United Kingdom General Practice Research Data Base (1). The study identified 1651 cases of upper gastrointestinal bleeding against 10 000 controls. Current exposure to SSRIs was found in 3.1% of patients with upper gastrointestinal bleeding and only 1% in controls. The estimated absolute risk of upper gastrointestinal bleeding was 1 case in 8000 prescriptions which was similar to that of low-dose ibuprofen, a commonly used NSAID.
In contrast, the nonselective serotonin re-uptake inhibitors such as amitriptyline, imipramine, lofepramine and doxepin showed only a small trend toward gastrointestinal bleeding with a ratio of 1.4. No increased risk was shown with nortriptyline, protriptyline, desimipramine or mianserin. The concomitant use of SSRIs with NSAIDs increased significantly the risk of upper gastrointestinal bleeding to a ratio of 15.6 which was beyond the sum of their independent effects.
These data show that the SSRIs have an increased risk of gastrointestinal bleeding but the older antidepressants with no action on serotonin mechanisms lack this risk. Moreover, there is clinically relevant interaction between SSRIs and anti-inflammatory drugs. Their concurrent use significantly increases the risk of upper gastrointestinal bleeding. Since many of these drugs such as acetylsalicylic acid, ibuprofen and ketoprofen are available over-the-counter it is important to warn patients using SSRIs of this risk.
1. de Abajo, F.J., Rodriguez, L, Monetero, D. Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding: population based case-control study. British Medical Journal,
301: 1106-1109 (1999).
2. Australian Adverse Drug Reaction Bulletin,
17: 10 (1998).
3. WHO Drug Information, 12: 235 (1998).